Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Taking low ogestrel for her heavy periods. Hair started shedding. Suggestion

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1019 Questions
Hi my daughter is taking low ogestrel for her heavy periods. She has been on for 6 weeks. Her hair suddenly started shedding and I wondered if it was that. She did just have minor surgery with pain meds and it seemed to start a few days after. Should I worry it is the bc pill?
Posted Mon, 2 Sep 2013 in General Health
Answered by Dr. Achuo Ascensius 1 hour later
thanks for the query.

Hormonal contraceptives are well known to cause hair loss. This effect could be particularly severe in women who are predisposed genetically. Progesterone only pills are also amongst the top pills that cause hair loss in females.

The American Hair Loss Association (AHLA) acknowledges that most pills are safe and effective but also that women especially those who have a history of hair loss in their family should be aware of the potentially devastating effects of birth control pills on hair growth.

AHLA thus recommends that women with potential of hair loss due to contraceptives should be put on low-androgen index birth control pills such as norgestimate (in Ortho-Cyclen), norethindrone (in Ovcon 35), desogestrel (in Mircette) etc

If even on low androgen index pills there is still loss of hair, then she won't have more than one choice other than stopping the pills. Mefenamic acid (ponstyl) is widely used for menorrhagia or heavy bleeding and is usually first choice before embarking on contraceptive pills.

You should consider discussing with her treating doctor.

Hope this answers your query. If you do have further query, i will be glad to respond.
Best regards

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor